12-10-18 My child ate some of our snow spray and took a taste of the Christmas tree preservative, should I be concerned?

Toxicology Question of the Week

December 10, 2018

My child ate some of our snow spray and took a taste of the Christmas tree preservative, should I be concerned?

The Tennessee Poison Center receives several calls about snow sprays and Christmas tree preservatives in November and December. The holidays are so busy with cooking, cleaning, laughter, and joy, that unattended children are often accidentally exposed to these products.

Snow sprays are commonly used this time of year to decorate Christmas trees (snow flocking) and various other sceneries to create a snowfall appearance. The sprays are either in  an aerosol can or a powder that is mixed with water. The aerosols may contain a hydrocarbon solvent or methylene chloride. Both will cause headache or nausea if the fumes are inhaled when applying the product. With exposures to hydrocarbon solvents, fresh air, ventilation, and avoidance of area until odor dissipates is advised. Following methylene chloride exposure, patients should seek medical care, as methylene chloride is endogenously metabolized to carbon monoxide, requiring emergent medical care and carbon monoxide serum levels. After the aerosol is applied, it quickly dries to a nontoxic “snow”.  The reconstituted powders primarily consist of water and a small amount of plastic polymer that will not be absorbed or cause toxicity if ingested. However, if the product is ingested prior to reconstitution, expansion and gastrointestinal blockage may occur. Skin exposures of these products can be irritating, and should be washed with soap and water immediately after exposure. Exposure to the eyes can also cause irritation and should properly be decontaminated. Contact the poison center for further details.

Recently, another method to create a snow flocking effect has surfaced. This process uses a combination of white spray paint and popcorn ceiling spray. The exposures are via inhalational routes and should be managed symptomatically based on patient and history. Patients should initially get fresh air and stay away from the exposure area and product.

Tree preservatives are often used this time of year to prevent Christmas tree decay and needle drop. These can be divided into two classes - homemade products or commercial products. While it is not possible to identify exact ingredients in either case, in general, homemade preservatives contain aspirin, bleach, or sugars. Commercial preservatives often consist of plant food fertilizer which contains primarily sugars but may also contain nitrogen, phosphorus, and potassium. The concentrations of these elements are generally not great enough to cause toxicity in accidental ingestions. If large amounts of tree preservatives are ingested, the nitrogen may cause hypotension and vasodilation. Electrolyte abnormalities may also occur. The Tennessee Poison Center is always available 24/7 to offer advice and help with patients exposed to these substances.

Question prepared by by Nathan Ngo, PharmD,  Specialist in Poison Information

Kudos to those of you who noticed that clenbuterol causes hyperglycemia, not hypoglycemia as stated in the question last week.

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vanderbilt.edu

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222

The Question of the Week is available on our website: www.tnpoisoncenter.org